Advertisement

Lectures on Curvature Flow of Networks

  • Carlo Mantegazza
  • Matteo NovagaEmail author
  • Alessandra Pluda
Chapter
Part of the Springer INdAM Series book series (SINDAMS, volume 33)

Abstract

We present a collection of results on the evolution by curvature of networks of planar curves. We discuss in particular the existence of a solution and the analysis of singularities.

Keywords

Curvature flow Networks Singularity formation 

References

  1. 1.
    U. Abresch, J. Langer, The normalized curve shortening flow and homothetic solutions. J. Differ. Geom. 23(2), 175–196 (1986)MathSciNetCrossRefGoogle Scholar
  2. 2.
    S.J. Altschuler, Singularities of the curve shrinking flow for space curves. J. Differ. Geom. 34(2), 491–514 (1991).MathSciNetCrossRefGoogle Scholar
  3. 3.
    S. Angenent, Parabolic equations for curves on surfaces. I. Curves with p-integrable curvature. Ann. Math. (2) 132(3), 451–483 (1990)Google Scholar
  4. 4.
    S. Angenent, On the formation of singularities in the curve shortening flow. J. Differ. Geom. 33, 601–633 (1991)MathSciNetCrossRefGoogle Scholar
  5. 5.
    S. Angenent, Parabolic equations for curves on surfaces. II. Intersections, blow-up and generalized solutions. Ann. Math. (2) 133(1), 171–215 (1991)Google Scholar
  6. 6.
    P. Baldi, E. Haus, C. Mantegazza, Non-existence of theta-shaped self-similarly shrinking networks moving by curvature. Commun. Partial Differ. Equ. 43(3), 403–427 (2018)MathSciNetCrossRefGoogle Scholar
  7. 7.
    P. Baldi, E. Haus, C. Mantegazza, Networks self-similarly moving by curvature with two triple junctions. Atti Accad. Naz. Lincei Rend. Lincei Mat. Appl. 28(2), 323–338 (2017)MathSciNetCrossRefGoogle Scholar
  8. 8.
    P. Baldi, E. Haus, C. Mantegazza, On the classification of networks self-similarly moving by curvature. Geom. Flows 2, 125–137 (2017)MathSciNetzbMATHGoogle Scholar
  9. 9.
    G. Bellettini, M. Novaga, Curvature evolution of nonconvex lens-shaped domains. J. Reine Angew. Math. 656, 17–46 (2011)MathSciNetzbMATHGoogle Scholar
  10. 10.
    K.A. Brakke, The Motion of a Surface by Its Mean Curvature (Princeton University Press, Princeton, 1978)zbMATHGoogle Scholar
  11. 11.
    L. Bronsard, F. Reitich, On three-phase boundary motion and the singular limit of a vector-valued Ginzburg–Landau equation. Arch. Ration. Mech. Anal. 124(4), 355–379 (1993)MathSciNetCrossRefGoogle Scholar
  12. 12.
    X. Chen, J.-S. Guo, Self-similar solutions of a 2-D multiple-phase curvature flow. Phys. D 229(1), 22–34 (2007)MathSciNetCrossRefGoogle Scholar
  13. 13.
    X. Chen, J.-S. Guo, Motion by curvature of planar curves with end points moving freely on a line. Math. Ann. 350(2), 277–311 (2011)MathSciNetCrossRefGoogle Scholar
  14. 14.
    C. Dellacherie, P.-A. Meyer, Probabilities and Potential. North-Holland Mathematics Studies, vol. 29 (North-Holland Publishing Co., Amsterdam, 1978)Google Scholar
  15. 15.
    S.D. Eidelman, N.V. Zhitarashu, Parabolic Boundary Value Problems. Operator Theory: Advances and Applications, vol. 101 (Birkhäuser Verlag, Basel, 1998)Google Scholar
  16. 16.
    M. Gage, An isoperimetric inequality with applications to curve shortening. Duke Math. J. 50(4), 1225–1229 (1983)MathSciNetCrossRefGoogle Scholar
  17. 17.
    M. Gage, Curve shortening makes convex curves circular. Invent. Math. 76, 357–364 (1984)MathSciNetCrossRefGoogle Scholar
  18. 18.
    M. Gage, R.S. Hamilton, The heat equation shrinking convex plane curves. J. Differ. Geom. 23, 69–95 (1986)MathSciNetCrossRefGoogle Scholar
  19. 19.
    M.A. Grayson, The heat equation shrinks embedded plane curves to round points. J. Differ. Geom. 26, 285–314 (1987)MathSciNetCrossRefGoogle Scholar
  20. 20.
    J. Hättenschweiler, Mean curvature flow of networks with triple junctions in the plane. Master’s Thesis, ETH Zürich, 2007Google Scholar
  21. 21.
    G. Huisken, Asymptotic behavior for singularities of the mean curvature flow. J. Differ. Geom. 31, 285–299 (1990)MathSciNetCrossRefGoogle Scholar
  22. 22.
    G. Huisken, A distance comparison principle for evolving curves. Asian J. Math. 2, 127–133 (1998)MathSciNetCrossRefGoogle Scholar
  23. 23.
    T. Ilmanen, A. Neves, F. Schulze, On short time existence for the planar network flow. J. Differ. Geom. 111(1), 39–89 (2019)MathSciNetCrossRefGoogle Scholar
  24. 24.
    D. Kinderlehrer, C. Liu, Evolution of grain boundaries. Math. Models Methods Appl. Sci. 11(4), 713–729 (2001)MathSciNetCrossRefGoogle Scholar
  25. 25.
    O.A. Ladyzhenskaya, V.A. Solonnikov, N.N. Ural’tseva, Linear and Quasilinear Equations of Parabolic Type (American Mathematical Society, Providence, 1975)zbMATHGoogle Scholar
  26. 26.
    J. Langer, A compactness theorem for surfaces with L p-bounded second fundamental form. Math. Ann. 270, 223–234 (1985)MathSciNetCrossRefGoogle Scholar
  27. 27.
    A. Lunardi, Analytic Semigroups and Optimal Regularity in Parabolic Problems (Birkhäuser, Basel, 1995)Google Scholar
  28. 28.
    A. Magni, C. Mantegazza, A note on Grayson’s theorem. Rend. Semin. Mat. Univ. Padova 131, 263–279 (2014)MathSciNetCrossRefGoogle Scholar
  29. 29.
    A. Magni, C. Mantegazza, M. Novaga, Motion by curvature of planar networks II. Ann. Sc. Norm. Sup. Pisa 15, 117–144 (2016)MathSciNetzbMATHGoogle Scholar
  30. 30.
    C. Mantegazza, Lecture Notes on Mean Curvature Flow. Progress in Mathematics, vol. 290 (Birkhäuser/Springer Basel AG, Basel, 2011)Google Scholar
  31. 31.
    C. Mantegazza, M. Novaga, V.M. Tortorelli, Motion by curvature of planar networks. Ann. Sc. Norm. Sup. Pisa 3(5), 235–324 (2004)MathSciNetzbMATHGoogle Scholar
  32. 32.
    C. Mantegazza, M. Novaga, A. Pluda, F. Schulze, Evolution of networks with multiple junctions. arXiv Preprint Server – http://arxiv.org (2016)
  33. 33.
    C. Mantegazza, M. Novaga, A. Pluda, Motion by curvature of networks with two triple junctions. Geom. flows 2, 18–48 (2017)MathSciNetzbMATHGoogle Scholar
  34. 34.
    L. Nirenberg, On elliptic partial differential equations. Ann. Sc. Norm. Sup. Pisa 13, 116–162 (1959)MathSciNetzbMATHGoogle Scholar
  35. 35.
    A. Pluda, Evolution of spoon–shaped networks. Netw. Heterog. Media 11(3), 509–526 (2016)MathSciNetCrossRefGoogle Scholar
  36. 36.
    M.H. Protter, H.F. Weinberger, Maximum Principles in Differential Equations (Springer, New York, 1984)CrossRefGoogle Scholar
  37. 37.
    O.C. Schnürer, A. Azouani, M. Georgi, J. Hell, J. Nihar, A. Koeller, T. Marxen, S. Ritthaler, M. Sáez, F. Schulze, B. Smith, Evolution of convex lens–shaped networks under the curve shortening flow. Trans. Am. Math. Soc. 363(5), 2265–2294 (2011)MathSciNetCrossRefGoogle Scholar
  38. 38.
    L. Simon, Lectures on Geometric Measure Theory. Proc. Center Math. Anal., vol. 3 (Australian National University, Canberra, 1983)Google Scholar
  39. 39.
    V.A. Solonnikov, The Green’s matrices for parabolic boundary value problems. Zap. Naučn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 14, 256–287 (1969). Translated in Semin. Math. Steklova Math. Inst. Leningrad 109–121 (1972)Google Scholar
  40. 40.
    A. Stahl, Convergence of solutions to the mean curvature flow with a Neumann boundary condition. Calc. Var. Partial Differ. Equ. 4(5), 421–441 (1996)MathSciNetCrossRefGoogle Scholar
  41. 41.
    A. Stahl, Regularity estimates for solutions to the mean curvature flow with a Neumann boundary condition. Calc. Var. Partial Differ. Equ. 4(4), 385–407 (1996)MathSciNetCrossRefGoogle Scholar
  42. 42.
    A. Stone, A density function and the structure of singularities of the mean curvature flow. Calc. Var. Partial Differ. Equ. 2, 443–480 (1994)MathSciNetCrossRefGoogle Scholar
  43. 43.
    Y. Tonegawa, N. Wickramasekera, The blow up method for Brakke flows: networks near triple junctions. Arch. Ration. Mech. Anal. 221(3), 1161–1222 (2016)MathSciNetCrossRefGoogle Scholar
  44. 44.
    J. von Neumann, Discussion and remarks concerning the paper of C. S. Smith “Grain shapes and other metallurgical applications of topology”, in Metal Interfaces (American Society for Metals, Materials Park, 1952)Google Scholar
  45. 45.
    B. White, A local regularity theorem for mean curvature flow. Ann. Math. (2) 161(3), 1487–1519 (2005)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Carlo Mantegazza
    • 1
  • Matteo Novaga
    • 2
    Email author
  • Alessandra Pluda
    • 2
  1. 1.Dipartimento di Matematica e ApplicazioniUniversità di Napoli Federico IINapoliItaly
  2. 2.Dipartimento di MatematicaUniversità di PisaPisaItaly

Personalised recommendations